Alert archive / Idaho / Red Flag Warnings in 2016

Red Flag Warning 11, NWS Pocatello, ID

August 5, 201613 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 5, 2016, 9:09 PM MDT for 13 counties in Idaho. It took effect at Aug 6, 2016, 12:00 PM MDT. It was in force for 9 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2016, 9:09 PM MDT (03:09 UTC)
In effect from
Aug 6, 2016, 12:00 PM MDT
Expired
Aug 6, 2016, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 107 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:48 PM MDTTSTM WND DMG2 S Carmen, IDA PERSON FROM THE PUBLIC REPORTED A SMALL METAL BUILDING WAS THROWN ACROSS A RANCH ENDING UP IN THE DITCH NEAR THE CORNER OF LONG ROAD AND US-93. .
Aug 6, 2:00 PM MDTTSTM WND DMG5 Ese North Fork, IDWINDS BLEW THE ROOF OFF OF A CHICKEN HOUSE. A 15 FOOT TREE FELL OVER FOURTH OF JULY CREEK ROAD. PEA SIZE HAIL WAS ALSO REPORTED.
Aug 6, 2:00 PM MDTTSTM WND GST 484 S Salmon, IDREPORTED AT SMN.
Aug 6, 2:00 PM MDTTSTM WND GST 484 S Salmon, IDSTRONG GUSTY WINDS OVER 40 MPH DEVELOPED BY 1:45 PM MDT FROM THE WESTERLY DIRECTION AND CONTINUED UNTIL 2:10 PM. REPORTED BY KSMN.
Aug 6, 2:00 PM MDTTSTM WND GST 501 Wnw Salmon, IDSOME TREES DOWN AROUND TOWN, REPORTED BY LEMHI CO SHERIFF. ONE WAS A LARGE TREE BUT IT WAS DEEMED UNHEALTHY.
Aug 6, 2:02 PM MDTTSTM WND GST 563 E Challis, IDOFFICIAL OBSERVATION.
Aug 6, 2:51 PM MDTTSTM WND GST 786 Se North Fork, IDKRILEY CREEK RAWS REPORTED THIS PEAK WIND FROM THE SOUTHWEST OR 234 DEGREES. THIS PEAK WIND GUST COULD HAVE OCCURRED BETWEEN 1:51 AND 2:51 PM. .
Aug 6, 3:26 PM MDTTSTM WND GST 5911 N Ellis, IDEZRA CREEK RAWS. PEAK WIND DIRECTION WAS FROM THE SOUTHWEST, 215 DEGREES. A GUST TO 41 OCCURRED BETWEEN 1:26 AND 2:26 PM FROM THE WEST, 275 DEGREES.
Aug 6, 3:35 PM MDTTSTM WND GST 644 S Salmon, IDKSMN AT THE LEMHI COUNTY AIRPORT. SOUTHERLY WINDS RAMPED UP TO OVER 40 MPH BY 3:20 PM. GUSTY WINDS TO 49 MPH FROM THE NORTHERLY DIRECTION OCCURRED AT 4 PM.
Aug 6, 3:36 PM MDTTSTM WND GST 432 Nne Leadore, IDLEADORE CREEK RAWS STATION. WIND DIRECTION OF PEAK GUST WAS FROM THE WEST, 272 DEGREES. TIME OF GUST OCCURRED BETWEEN 2:36 AND 3:36 PM MDT. .
Aug 6, 3:40 PM MDTTSTM WND DMGSalmon, IDAN AMERICAN ELM TREE NEARLY 100 YEAR OLD IS KNOCKED DOWN. TREE WAS ABOUT 2 TO 3 FEET IN DIAMETER. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS85 KPIH 060309
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
909 PM MDT FRI AUG 5 2016


IDZ427-060415-
/O.EXP.KPIH.FW.W.0010.000000T0000Z-160806T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
909 PM MDT FRI AUG 5 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
SCATTERED THUNDERSTORMS AND OUTFLOW WINDS FOR SOUTHEAST IDAHO FIRE
WEATHER ZONE 427...

THUNDERSTORM ACTIVITY IN AND NEAR THE FIRE ZONE HAS DECREASED
RAPIDLY THIS EVENING. FURTHER THUNDERSTORMS ARE NOT EXPECTED
OVERNIGHT THEREFORE THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT.

$$

IDZ475-476-061115-
/O.NEW.KPIH.FW.W.0011.160806T1800Z-160807T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
909 PM MDT FRI AUG 5 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
SCATTERED THUNDERSTORMS AND OUTFLOW WINDS FOR SOUTHEAST IDAHO
FIRE WEATHER ZONES 475 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 475. FIRE WEATHER ZONE 476. 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE FORECAST FOR THE
  AFTERNOON AND EARLY EVENING.

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS OF 30 MPH OR HIGHER ARE
  POSSIBLE.

* RAINFALL...WETTING RAINS ARE NOT EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-411-061115-
/O.NEW.KPIH.FW.W.0011.160806T1800Z-160807T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
909 PM MDT FRI AUG 5 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
SCATTERED THUNDERSTORMS AND OUTFLOW WINDS FOR SOUTHEAST IDAHO FIRE
WEATHER ZONES 410 AND 411...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 411. 

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE FORECAST FOR THE
  AFTERNOON AND EARLY EVENING.

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS OF 30 MPH OR HIGHER ARE
  POSSIBLE.

* RAINFALL...WIDESPREAD WETTING RAINS ARE NOT EXPECTED BUT
  ISOLATED STORMS MAY PRODUCE RAINFALL AROUND 0.25 INCHES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
2 follow-up statements
161 
WWUS85 KPIH 060929
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
329 AM MDT SAT AUG 6 2016

IDZ475-476-062100-
/O.CON.KPIH.FW.W.0011.160806T1800Z-160807T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
329 AM MDT SAT AUG 6 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS AND OUTFLOW WINDS FOR
SOUTHEAST IDAHO FIRE WEATHER ZONES 475 AND 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 475. FIRE WEATHER ZONE 476.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE FORECAST FOR THE 
  AFTERNOON AND EARLY EVENING.

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS OF 30 MPH OR HIGHER 
  ARE POSSIBLE. 

* RAINFALL...WETTING RAINS ARE NOT EXPECTED.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-411-062100-
/O.CON.KPIH.FW.W.0011.160806T1800Z-160807T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
329 AM MDT SAT AUG 6 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS AND OUTFLOW WINDS FOR
SOUTHEAST IDAHO FIRE WEATHER ZONES 410 AND 411...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT SATURDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 411.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE FORECAST FOR THE 
  AFTERNOON AND EARLY EVENING.

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS OF 30 MPH OR HIGHER 
  ARE POSSIBLE. 

* RAINFALL...WIDESPREAD WETTING RAINS ARE NOT EXPECTED BUT 
  ISOLATED STORMS MAY PRODUCE RAINFALL AROUND 0.25 INCHES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
059 
WWUS85 KPIH 061821
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1221 PM MDT SAT AUG 6 2016

IDZ475-476-070300-
/O.CON.KPIH.FW.W.0011.000000T0000Z-160807T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
1221 PM MDT SAT AUG 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS AND OUTFLOW WINDS FOR FIRE WEATHER
ZONES 475 AND 476...

* AFFECTED AREA...FIRE WEATHER ZONE 475. FIRE WEATHER ZONE 476.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE FORECAST THROUGH EARLY
  EVENING.

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS OF 30 MPH OR HIGHER 
  ARE POSSIBLE.

* RAINFALL...WETTING RAINS ARE NOT EXPECTED BUT SOME THUNDERSTORMS
  MAY PRODUCE AROUND O.10 INCHES OF RAIN.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-411-070300-
/O.CON.KPIH.FW.W.0011.000000T0000Z-160807T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
1221 PM MDT SAT AUG 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS AND OUTFLOW WIND FOR FIRE WEATHER
ZONES 410 AND 411...

* AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 411.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE FORECAST THROUGH EARLY
  EVENING.

* WIND...GUSTY AND ERRATIC OUTFLOW WINDS OF 30 MPH OR HIGHER 
  ARE POSSIBLE.

* RAINFALL...WIDESPREAD WETTING RAINS ARE NOT EXPECTED BUT 
  ISOLATED STORMS MAY PRODUCE RAINFALL AROUND 0.25 INCHES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 5, 1:46 PM MDT, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 1:46 PM MDT, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
146 PM MDT FRI AUG 5 2016

.SHORT TERM...Tonight through Sunday evening. Southerly flow aloft
ahead of an upper low over northern CA is pulling subtropical
moisture into ID this aftn. Scattered tstms are developing over
northern NV and southwest ID...and will continue to devop aross
southeast ID by eve. The highest concentration is expected to be
near the UT border in south central ID. May be gusty winds with
some of the tstms as well. The upper low opens up and passes thru
ID on Saturday. This is expected to result in more widespread
showers and tstms. Another upper trof rotates through ID on Sun
for another round of showers/tstms. Also expecting gusty winds
with the trof on Sun. Hedges

.LONG TERM...Monday through Friday.  No big changes from yesterday
at this same time. An upper low off the BC coast will slowly shift
southeast into western WA Monday morning and then east into the ID
panhandle by mid-week.  Potential for convective activity looks to
be closely tied to the upper low in the panhandle and confined to
the northern Central Mountain and Continental Divide along the MT
border.  Temperatures for the period look to be near normal and gusty
afternoon and early evening winds for Monday and Tuesday. DSH

&&

.AVIATION...Widespread VFR with patchy visibility reduction due to
smoke from wildfires.  Isolated convective showers possible late this
afternoon into this evening, mainly over the Southern Highlands with
potential impact at KBYI and KSUN. DSH

&&

.FIRE WEATHER...Scattered thunderstorms are expected to move into
south central Idaho this afternoon and evening...increasing the
fire risk in zone 427. Therefore...the red flag warning will
continue into this evening. More widespread showers and
thunderstorms are possible Saturday afternoon and evening...with
the most lightning expected over the central Idaho mountains...
the upper Snake highlands and parts of the southern highlands.
Still uncertainty on the coverage...so will hold off on a red flag
warning for Saturday. Sunday looks like another round of showers
and thunderstorms...along with gusty winds. Hedges

&&

.PIH Watches/Warnings/Advisories...
Red Flag Warning until 9 PM MDT this evening for IDZ427.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:41 AM MDTSpecial Weather StatementPIHCuster3 hr
Aug 6, 12:18 PM MDTSpecial Weather StatementPIHCuster42 min
Aug 6, 2:53 PM MDTSpecial Weather StatementPIHBingham, Power37 min
Aug 6, 3:06 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power26 min
Aug 6, 3:47 PM MDTSpecial Weather StatementPIHPower58 min

Nearby

Red Flag Warnings in Idaho, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.